Alert archive / Michigan / Tornado Warnings in 1998
Tornado Warning 1, NWS Marquette, MI
NWS Marquette, MI issued this tornado warning at Mar 29, 1998, 9:42 PM CST for Dickinson County, Michigan. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 29, 1998, 9:42 PM CST (03:42 UTC)
- Expired
- Mar 29, 1998, 10:30 PM CST
- In force
- 48 min
- Issued by
- NWS Marquette, MI
- Area
- Whole counties
County Dickinson County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 9:50 PM CST | Thunderstorm Wind 50 | Foster City, MI | 12 inch diameter tree was uprooted near Foster City. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 29, 8:00 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 602 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 602 m²/s²
- 0-3 km storm-relative helicity
- 864 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMQT 300342 RRA TORMQT MIC043-300430- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MARQUETTE MI 1042 PM EST (942 PM CST) SUN MAR 29 1998 * TORNADO WARNING FOR DICKINSON COUNTY - SOUTH CENTRAL UPPER MICHIGAN * UNTIL 1030 PM CST (1130 PM EST) * SOME LOCATIONS AFFECTED FOSTER CITY * AT 940 PM CST DOPPLER RADAR INDICATED A TORNADO 8 MILES NORTHEAST OF IRON MOUNTAIN. THE TORNADO WAS MOVING NORTHEAST AT 45 MPH. * THE STORMf WILL BE NEAR FOSTER CITY AT 945 CST. IF YOU ARE IN THE PATH OF THIS TORNADO...TAKE COVER NOW IN THE LOWEST FLOOR AND INNERMOST ROOM OF A STURDY BUILDING. JLB
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this tornado warning went out at Mar 29, 11:05 AM CST, 10 hours 37 minutes earlier.
Area forecast discussion, Mar 29, 11:05 AM CST, 10 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE MARQUETTE MI 1205 PM EST SUN MAR 29 1998 STRONG TO SEVERE THUNDERSTORMS FORMING OVER CENTRAL WI. TOPS ARE BEGINNING TO SHOW SIGNS OF WARMING ON THE LAST COUPLE OF IMAGES. CONVERGENCE FROM THE NOSE OF LLJ SETTING OFF CONVECTION. WARM FRONT IS STILL MUCH FURTHER SOUTH. ETA CAPE FIELDS DO NOT SHOW ANYTHING, PROBABLY NOT PICKING UP ON INSTABILITY ALOFT. ETA QG FRONTOGENESIS AND MID LEVEL Q-VECTOR CONVERGENCE FIELD IS STRONGEST TO THE WEST OF THE REGION. THE STRONGEST DIFFERENTIAL DIVERGENCE IS OVER THE U.P. HOWEVER. BOTH THE NOSE OF THE H85 JET AND COUPLED UPPER JETS STACK OVER THE U.P. DURING THE EVENING. MODELS SOUNDING INDICATE BEST MOISTURE FOR THE U.P. WILL BE LATE THIS AFTERNOON. AS ALLUDED ABOVE, BEST DYNAMICS WILL BE THIS EVENING THOUGH. EVEN THOUGH MORE INSTABILITY WOULD BE DESIRABLE FOR SEVERE WEATHER, THE WINDS FIELDS AT BOTH LOW AND UPPER LEVELS ARE TOO HARD TO IGNORE. SLIGHT RISK FOR THIS EVENING IS WELL WARRANTED. DID NOT MAKE MAJOR CHANGES TO ZONES. DID TWEAK TEMPS UP A TOUCH AND ADDED THUNDER TO THE WI BORDER ZONES. KFM
In the hours before
Local storm report, Mar 29, 4:40 PM CST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
540 PM EST SUN MAR 29 1998
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 PM NORWAY MI .75 INCH HAIL
03/29/98 DICKINSON
GFFLocal storm report, Mar 29, 4:43 PM CST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
543 PM EST SUN MAR 29 1998
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0541 PM STONINGTON MI .75 INCH HAIL
03/29/98 DELTA
GFFSpecial weather statement, Mar 29, 7:45 PM CST, 1 hour 57 minutes before
MIZ011>013-300800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 845 PM EST SUN MAR 29 1998 ...TORNADO WATCH IS IN EFFECT FOR DICKINSON...MENOMINEE AND DELTA COUNTIES UNTIL 300 AM EST/200 AM CST... A TORNADO WATCH IS IN EFFECT FOR SOUTH CENTRAL UPPER MICHIGAN UNTIL 300 AM EST/200 AM CST. THE WATCH INCLUDES DICKINSON... MENOMINEE AND DELTA COUNTIES AND THE COMMUNITIES OF IRON MOUNTAIN... MENOMINEE AND ESCANABA. THE WATCH ALSO INCLUDES ADJACENT WATERS OF LAKE MICHIGAN. AT 845 PM EST... DOPPLER RADAR SHOWED STRONG THUNDERSTORMS OVER NORTH CENTRAL WISCONSIN. THE STORMS WERE MOVING EAST AT 40 MILES AN HOUR AND WILL REACH IRON MOUNTAIN AROUND 1000 PM EST/900 PM CST. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA. BE ALERT FOR THREATENING WEATHER CONDITIONS AND STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS. GFF
Special weather statement, Mar 29, 7:45 PM CST, 1 hour 57 minutes before
MIZ011>013-300800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 845 PM EST SUN MAR 29 1998 ...TORNADO WATCH IS IN EFFECT FOR DICKINSON...MENOMINEE AND DELTA COUNTIES UNTIL 300 AM EST/200 AM CST... A TORNADO WATCH IS IN EFFECT FOR SOUTH CENTRAL UPPER MICHIGAN UNTIL 300 AM EST/200 AM CST. THE WATCH INCLUDES DICKINSON... MENOMINEE AND DELTA COUNTIES AND THE COMMUNITIES OF IRON MOUNTAIN... MENOMINEE AND ESCANABA. THE WATCH ALSO INCLUDES ADJACENT WATERS OF LAKE MICHIGAN. AT 845 PM EST... DOPPLER RADAR SHOWED STRONG THUNDERSTORMS OVER NORTH CENTRAL WISCONSIN. THE STORMS WERE MOVING EAST AT 40 MILES AN HOUR AND WILL REACH IRON MOUNTAIN AROUND 1000 PM EST/900 PM CST. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA. BE ALERT FOR THREATENING WEATHER CONDITIONS AND STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS. GFF
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 9:36 PM CST | Severe Thunderstorm Warning | MQT | Dickinson | 64 min |
| Mar 29, 9:50 PM CST | Tornado Warning | MQT | Marquette | 45 min |
| Mar 29, 10:02 PM CST | Tornado Warning | MQT | Delta | 48 min |
| Mar 29, 10:16 PM CST | Severe Thunderstorm Warning | MQT | Alger | 34 min |
| Mar 29, 10:32 PM CST | Severe Thunderstorm Warning | MQT | Alger, Schoolcraft | 63 min |
| Mar 29, 11:03 PM CST | Severe Thunderstorm Warning | MQT | Luce | 47 min |
Nearby
Tornado Warnings in Michigan, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.